Arkansas, 2008

Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008

July 8 to 10, 2008 · NWS LZK · 3 events in 2 counties and zones

A cold front moved into the state from the north on the 8th. The cold front stalled across central Arkansas on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved into the state from the north on the 8th. The cold front stalled across central Arkansas on the 10th. Hit and miss storms developed, especially during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 8, 11:36 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 8, 11:36 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1236 PM CDT TUE JUL 8 2008

.AVIATION...
SCATTERED CU IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE
STATE. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTH...BRINGING
A CHANCE OF SHOWERS AND THUNDERSTORMS TO MAINLY THE NORTHERN
PORTION OF THE STATE BY THE OVERNIGHT HOURS. THIS CHANCE WILL
CONTINUE THROUGH THE PERIOD. ELSEWHERE...HIGH CLOUDS ARE EXPECTED
OVERNIGHT...WITH SCATTERED CU DEVELOPING DURING THE EARLY
AFTERNOON ON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 1102 AM CDT TUE JUL 8 2008/

UPDATE...
FRESHENED UP THE HOURLY GRIDS...AND INCREASED POPS IN NORTH TO
ACCOUNT FOR ISOLATED SHOWERS DEVELOPING OVER MID MORNING. NO OTHER
CHANGES NECESSARY AT THIS TIME.

61

PREV DISCUSSION... /ISSUED 623 AM CDT TUE JUL 8 2008/

AVIATION...
VFR CONDITIONS ARE EXPECTED FOR MOST OF THE FORECAST AREA DURING
THIS FORECAST CYCLE...EXCEPT FOR EXTREME NORTH. A SURFACE FRONT
WILL BE GETTING CLOSE ENOUGH TO BRING SLIGHT CHANCES OF SHOWERS OR
STORMS.

PREV DISCUSSION... /ISSUED 431 AM CDT TUE JUL 8 2008/

SHORT TERM...TODAY THROUGH FRIDAY
SATELLITE SHOWING CLOUDS/SOME CONVECTION TO THE NORTH OF ARKANSAS
EARLY THIS MORNING...WITH MOSTLY CLEAR SKY ACROSS THE NATURAL
STATE. RIDGE OF HIGH PRESSURE COVERING SOUTH CENTRAL AND SOUTHEAST
UNITED STATES...AND KEEPING REGION DRY WITH AT/ABOVE NORMAL
TEMPERATURES.

HIGH EXPECTED TO FLATTEN SOMEWHAT IN THE NEXT FEW DAYS...ALLOWING
A COLD FRONT TO THE NORTH TO APPROACH ARKANSAS. THIS WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTHERN COUNTIES LATER
TODAY/TONIGHT AND WEDNESDAY...WITH CHANCES INTO CENTRAL SECTIONS
OF THE STATE WEDNESDAY NIGHT/THURSDAY.

SOME STORMS COULD BE SEVERE THROUGH THURSDAY...MAINLY ACROSS THE
NORTHERN HALF OF THE STATE. POCKETS OF HEAVY RAIN ANTICIPATED...
WITH LOCALIZED FLASH FLOODING POSSIBLE.

IT APPEARS THE RIDGE WILL EDGE BACK OVER THE REGION ON
FRIDAY...WITH PRECIPITATION BECOMING MORE ISOLATED HEADING INTO
THE EXTENDED PERIOD.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
THE UPPER FLOW IS WEAK ENOUGH TO MAKE IT DIFFICULT TO DESCRIBE
INDIVIDUAL FEATURES. THERE WILL BE A SERIES OF VORT MAXES MOVING
ALONG THE FLOW...BUT THEIR TIMING IS DIFFICULT. HIGH PRESSURE OVER
THE GULF COAST WILL KEEP ITS GRIP ACROSS THE AREA. THE SURFACE
PATTERN WILL HAVE SOUTHERLY FLOW THAT WILL KEEP MOISTURE LEVELS HIGH
ENOUGH TO EXPERIENCE ISOLATED TO WIDELY SCATTERED CONVECTION EACH
AFTERNOON. TEMPERATURES WILL STAY AT OR ABOVE NORMALS FOR THE LONG
TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  90  71  89 /  10  40  40  40
CAMDEN AR         74  94  73  92 /  10  20  20  40
HARRISON AR       70  87  69  89 /  40  50  40  40
HOT SPRINGS AR    73  92  72  92 /  10  20  30  40
LITTLE ROCK   AR  74  92  73  91 /  10  20  40  40
MONTICELLO AR     75  94  74  92 /  10  20  20  40
MOUNT IDA AR      72  91  71  92 /  10  20  40  40
MOUNTAIN HOME AR  70  87  69  89 /  40  50  40  40
NEWPORT AR        73  90  72  90 /  10  40  40  40
PINE BLUFF AR     75  93  74  92 /  10  20  20  40
RUSSELLVILLE AR   72  89  71  91 /  10  30  40  40
SEARCY AR         73  91  72  90 /  10  30  40  40
STUTTGART AR      75  93  74  91 /  10  20  30  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...60
Hazardous weather outlook, Jul 8, 4:00 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 8 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL-
500 AM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

32

In the hours before

Special weather statement, Jul 8, 1:17 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 PM CDT TUE JUL 8 2008

ARZ006-007-082000-
FULTON-SHARP-
217 PM CDT TUE JUL 8 2008

...SIGNIFICANT WEATHER ALERT FOR FULTON AND SHARP COUNTIES UNTIL 300
PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SALEM...MOVING EAST AT 26
MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE CAMP...SADDLER FALLS...KING
AND WIRTH.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREA. MOTORISTS SHOULD BE ADVISED TO EXPECTED REDUCED VISIBILTY DUE
TO THE VERY HEAVY RAIN.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 8, 1:20 PM CST
Where
Fulton County, Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.370, -91.820

A few trees were blown down.

Flash Flood, Pulaski

When
July 10, 1:38 PM CST
Where
Pulaski County, 1.46 mi NNW of Little Rock to 1.19 mi NE of Little Rock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.751, -92.286

Street flooding occurred in the Capitol Mall.

Lightning, Pulaski

When
July 10, 2:00 PM CST
Where
Pulaski County, Sherwood
Property damage
$500,000
Reported by
Newspaper
Coordinates
34.820, -92.220

Lightning struck a Sherwood apartment complex sparking a fire that gutted two units and heavily damaged six others.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124612, 124611, 127437.